New Mexico, 2020

Damaging Wind in New Mexico, July 17, 2020

July 17, 2020 · NWS ABQ · 1 event in 1 county or zone

Moisture continued deepening over New Mexico as southerly flow increased across the state on July 17, 2020. Showers and thunderstorms initially developed along and east of the central mountain chain during the late afternoon hours before shifting north and east into the nearby highlands.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Moisture continued deepening over New Mexico as southerly flow increased across the state on July 17, 2020. Showers and thunderstorms initially developed along and east of the central mountain chain during the late afternoon hours before shifting north and east into the nearby highlands. One particularly heavy thunderstorm approached the Interstate 40 corridor near Clines Corners and produced a brief wind gust up to 67 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 17, 4:45 PM MST, 1 minute earlier.

Area forecast discussion, Jul 17, 4:45 PM MST, 1 minute before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
545 PM MDT Fri Jul 17 2020

.AVIATION...
00Z TAF CYCLE
Today's crop of showers and thunderstorms is again concentrated over
western and central New Mexico with very few isolated cells over the
eastern plains. Storms will continue to drift to the north northeast
around 10 kt with a gradual decrease in activity between sunset and
midnight. Small hail, brief downpours, and gusty downburst winds will
be the primary aviation hazards with any storms. After an overnight
and morning break, new thunderstorms will redevelop Saturday
afternoon, initiating first over the high terrain before filling into
surrounding lower elevation areas. Just about all sections of the
forecast area will have a chance for a shower or storm Saturday,
except the far northwestern corner of the state including KFMN.

52

&&

.PREV DISCUSSION...246 PM MDT Fri Jul 17 2020...
.SYNOPSIS...
As temperatures trend down, monsoon moisture trends up. Daily rounds
of hit and miss thunderstorms will favor western and central New
Mexico today and Saturday. This activity shifts focus more over the
central mountain chain Sunday and Monday. Slow storm motions and
abundant moisture will allow for locally heavy rainfall and flash
flooding concerns for area burn scars. A further uptick in moisture
is expected for the latter half of next week allowing for more
widespread thunderstorm coverage each afternoon.

&&

.DISCUSSION...
.SHORT TERM (TONIGHT THROUGH SATURDAY NIGHT)...
Showers and thunderstorms continue to develop over western and
central NM with coverage increasing through late afternoon then
storms sliding into the northwest and central valleys and into the
northeast this evening. Minor flooding will occur in a few areas and
a flash flood on the more recent burn scars cannot be ruled out.
Activity will diminish through the overnight hours.

The high pressure center over northern TX/southern OK will move east
this weekend while another high develops over AZ. This will alter
the storm motion Saturday with a north to south flow over western NM
and south to north across eastern NM. In between will be an area of
lower pressure. Storm motion will be slower Saturday, and difficult
to discern with high pressure centers to the west and east. Any
heavy rain Saturday combined with slower storm motion could lead to
isolated flash flooding, especially over more recent burn scars.

LONG TERM...(SUNDAY THROUGH FRIDAY)...
The overall pattern setup changes little Sunday through Monday with
weak deformation zones setting up where thunderstorm initiation will
be each afternoon. This will shift focus from the west over the
central mountain chain Sunday and Monday afternoon. Light upslope
flow along the east slopes of the Sangre de Cristo Mountains will
increasing PoPs there compared with Saturday. With PWATs hovering
near the 1" mark and steering flow expected to be fairly slow and
erratic, locally heavy rainfall will be a possibility with recent
burn scars at particular risk of flash flooding. Both the GFS and
NAM12 operational runs take afternoon storms Sunday and Monday
drifting S/SE off the high terrain over the Central Highlands of
eastern NM during the evening hours. Convection looks to linger long
into the night either as a line or outflow driven storms over east-
central NM. An east canyon wind at ABQ and Santa Fe is also likely
from any outflows pushing through the gaps of the central mountain
chain.

Tuesday will see weak steering flow with storms favoring the high
terrain becoming outflow driven later in the afternoon as a high
pressure center within the much larger CONUS-wide high tries to build
over the Four Corners area. This high pressure center weakens Wed-
Thu with the overall high refocusing east of the region. A better tap
of monsoon moisture will be pulled into the desert SW with the upper
high east of NM and an upper low moving to the CA coast. Both the
GFS and ECMWF are showing PWATs reaching near 1.20"-1.30" for the end
of next week from this pattern setup. This will bring more
widespread afternoon storms each day to end the forecast period while
also keeping temperatures relatively cooler.

CHJ/RJH

&&

.FIRE WEATHER...
An active next seven days and beyond as the 2020 North American
Monsoon is in full swing. Western and central areas will have the
most coverage of wetting showers and thunderstorms into tonight, with
storm motion from south to north.

High pressure to our east will shift farther east this weekend.
Another high center will develop over AZ. This could lead to less
coverage in northwest, but elsewhere widespread convection is
forecast. Storms will move slower as well this weekend, increasing
the potential for flash flooding, especially on recent burn scars.

Next week will remain active as the eastern high pressure area
returns to the more dominate high as the week progresses. This will
mean the return of the more favorable moist south to north flow.

Nighttime RH recoveries will be mostly good to excellent.
Ventilation will be good to excellent through the weekend then
diminish in the west, with fair to poor ventilation later next week.

CHJ

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Jul 17, 1:32 AM MST, 15 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
232 AM MDT Fri Jul 17 2020

NMZ201>241-181130-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
232 AM MDT Fri Jul 17 2020

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Similar to yesterday, isolated to scattered thunderstorms will focus
over western, central, and northeast areas of the state. However,
storm motions (north-northeast) will be a little slower, with the
potential for localized flooding across recent burn scar areas. Small
hail and gusty winds may accompany stronger storms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Daily rounds of shower and thunderstorm activity will continue over
the next week or so with the areas of concern shifting each day as
the high moves. Potential localized flooding will be a concern,
especially over burn scars.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rainfall amounts and any flooding through
the National Weather Service Albuquerque web site at weather.gov/abq
or by calling 1.888.386.7637. You can also submit storm reports and
photos on our Facebook page or via Twitter using the hashtag nmwx.

31

In the hours before

Special weather statement, Jul 17, 1:03 PM MST, 3 hours 43 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
203 PM MDT Fri Jul 17 2020

NMZ211-217-172030-
Espanola Valley-Jemez Mountains-
203 PM MDT Fri Jul 17 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LOS ALAMOS...SOUTH
CENTRAL RIO ARRIBA...NORTHEASTERN SANDOVAL AND NORTHWESTERN SANTA FE
COUNTIES UNTIL 230 PM MDT...

At 202 PM MDT, Doppler radar was tracking a strong thunderstorm near
Los Alamos, moving northeast at 5 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Heavy rain and frequent and dangerous cloud to ground lightning will
also be possible with this storm.

Locations impacted include...
Los Alamos, Espanola, Santa Clara Pueblo, Hernandez, Chamita and San
Ildefonso Pueblo.

This includes Highway 285 near Mile Marker 337.

&&

LAT...LON 3585 10630 3594 10640 3613 10626 3609 10610
      3594 10603
TIME...MOT...LOC 2002Z 227DEG 6KT 3594 10629

44

The radar

The Albuquerque radar (KABX), 107 km away, was scanning. The volume nearest the first event began at 23:46 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Torrance

When
July 17, 4:46 PM MST to 4:53 PM MST
Where
Torrance County, (Cqc)clines Corners
Measured
58 kt (67 mph) measured gust
Reported by
ASOS
Coordinates
35.000, -105.660

Clines Corners reported a brief thunderstorm outflow wind gust up to 67 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2020Every state in 2020This day in weather historyWarnings in New Mexico, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 894247.